Florida, 2015

Flash Flooding and Flood in Florida, December 3 to 6, 2015

December 3 to 6, 2015 · NWS MFL · 5 events in 1 county or zone

A cold front moved into South Florida during the day of December 3rd, and stalled across the far southern end of the peninsula and upper Florida Keys on the 4th and 5th. Several rounds of heavy rainfall fell across South Florida during the three day period, with the hardest hit areas across Southern Miami-Dade county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$1.0 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front moved into South Florida during the day of December 3rd, and stalled across the far southern end of the peninsula and upper Florida Keys on the 4th and 5th. Several rounds of heavy rainfall fell across South Florida during the three day period, with the hardest hit areas across Southern Miami-Dade county. Rainfall amounts near 15 fell across Homestead, the Redlands, and western Kendall, with 4-8 reported across the remainder of Miami-Dade county and into coastal Broward county, most of which occurred during the day of December 5th. This rainfall led to significant flooding in Miami-Dade county with numerous road closures and cars stalling in flood waters. Significant damage was done to the fall and winter crops in Miami-Dade county as well as leading to multi-day closures at Zoo Miami due to flooding in the facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 3, 1:06 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 3, 1:06 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
106 AM EST THU DEC 3 2015

.AVIATION...
MAIN ISSUES TODAY WILL BE TIMING APPROACHING FRONT THROUGH THE
TERMINAL LOCATIONS. CURRENT PLACEMENT OF MAIN FRONTAL BOUNDARY IS
SOMEWHERE BETWEEN KJAX AND KMCO WITH A SUBTLE PRE-FRONTAL FEATURE
WHERE WINDS ARE INDICATED TO BE VARIABLE/SHIFTING DOWNSTREAM OF
MAIN FRONT. HAVE INDICATED WIND SHIFT ALONG A KPBI-KAPF LINE
AROUND 15Z...KFLL-KFXE-KMIA CLOSER TO 18Z AS FRONT BEGINS TO
STALL. THERE ARE SOME MODEL INDICATIONS FOR A PRE-FRONTAL
SEABREEZE TO PENETRATE THROUGH THE SOUTHERN LOCATIONS THAT MAY
CAUSE AN ONSHORE WIND FOR 1-3 HOURS PRIOR TO FRONT ARRIVAL. AS FAR
AS KTMB SOUTHWARD...THE FRONT MAY NOT REACH THOSE LOCATIONS
THOUGH THE CONVECTION WILL LIKELY BE WIDESPREAD AND MORE
CONCENTRATED OVER THE MUCH OF MIAMI-DADE AND MONROE COUNTIES
GENERALLY AFTER 18Z. DIFFICULT NOT TO INDICATE PREVAIL MVFR
VSBY/CIG CONDITIONS POST-FRONTAL LATE THIS AFTERNOON AND OVERNIGHT
AS HIGH MOISTURE CONTENT WILL MAINTAIN A RAINFALL PROCESS WITH
LOWER CIGS AT MOST TAF LOCATIONS THROUGH 04/06Z. 99/RR

&&

.PREV DISCUSSION... /ISSUED 815 PM EST WED DEC 2 2015/

UPDATE...

WATCHING CLUSTER OF STORMS NOW SOUTHEAST OF KEY WEST, MOVING NORTH.
THIS IS PROBABLY THE LEADING EDGE OF THE DEEPEST TROPICAL MOISTURE
WHICH WILL BE ARRIVING OVERNIGHT ON STRENGTHENING MIDLEVEL FLOW.
STILL SOME UNCERTAINTY REGARDING IF IT HOLDS TOGETHER INTO EXTREME
SOUTH FL, BUT POPS AND TRENDS WERE UPDATED ACROSS THE SOUTH FOR
ITS POTENTIAL ARRIVAL. IN ADDITION, SHOWERS AND A FEW STORMS MAY
CONTINUE TO DEVELOP ALONG THE LAKE REGION AS THE FRONT DROPS INTO
NORTHERN FL.

PREV DISCUSSION... /ISSUED 710 PM EST WED DEC 2 2015/

AVIATION...

A COLD FRONT IS FORECAST TO CONTINUE TO MOVE INTO NORTH AND
CENTRAL FLORIDA TONIGHT. SCATTERED SHOWER ACTIVITY IS EXPECTED
TO MAINLY AFFECT THE EAST COAST TERMINALS WITH MORE ISOLATED
ACTIVITY FOR TERMINAL KAPF. SUB-VFR CONDITIONS ARE POSSIBLE WITH
THE PASSAGE OF SHOWERS...WITH AMENDMENTS TO THE TAF'S AS
NECESSARY. LATEST GUIDANCE DID NOT INDICATE LOW CEILINGS OR
VISIBILITY RESTRICTIONS...BUT CANNOT RULE IT OUT AND WILL AMEND AS
NECESSARY. AN ISOLATED THUNDERSTORM IS POSSIBLE. THE WIND
FORECAST IS VERY UNCERTAIN WITH LIGHT AND VARIABLE WINDS FORECAST
OVER NIGHT AND IN GENERAL A LIGHT WESTERLY FLOW AROUND 12Z
THURSDAY. BETWEEN 12Z AND 18Z THURSDAY WINDS ARE FORECAST TO
TRANSITION TO A NORTH NORTHEASTERLY DIRECTION.

60

PREV DISCUSSION... /ISSUED 348 PM EST WED DEC 2 2015/

DISCUSSION...

CLUSTER OF SHOWERS WHICH MOVED ACROSS THE FL STRAITS AND
KEYS THIS MORNING, WAS RESPONSIBLE FOR TRIGGERING ADDITIONAL
DEVELOPMENT THROUGH SOUTH FLORIDA TODAY. BECAUSE EVEN THE NEAR
TERM MODELS MISSED THIS FEATURE, RAIN WAS FAR MORE WIDESPREAD THAN
YESTERDAY'S POPS INDICATED. ALTHOUGH SHOWERS WERE MOST STEADY
OVER THE INTERIOR, MANY ALSO SPREAD INTO THE METRO AREAS ALONG THE
EAST COAST AND STRENGTHENED AS THEY INTERACTED WITH THE SEA
BREEZE. THIS WILL CONTINUE THROUGH THIS AFTERNOON. SOME 35 MPH
WIND GUSTS ARE POSSIBLE ALONG WITH A QUICK HALF INCH OF RAIN.

AS A COLD FRONT MOVES INTO NORTHERN AND CENTRAL FL LATE
TONIGHT, ADDITIONAL SHOWERS WILL DEVELOP OUT AHEAD OF IT.
MIDLEVEL FLOW WILL BECOME STRONGER AND EVEN DEEPER MOISTURE WILL
BE FORCED NORTH THROUGH TONIGHT. MERIDIONAL WIND ANOMALIES ARE
AROUND 2 STANDARD DEV ABV NORMAL INTO 12Z THURS, RESPONSIBLE FOR
THE QUICK MOISTURE TRANSPORT. SPECIFIC HUMIDITY AND PWAT ANOMALIES
HAVE INCREASED SINCE YESTERDAY'S MODEL SUITE, BOTH AROUND 3 STD
DEV ABV NORMAL. THESE VALUES ARE OUTSIDE OF THE GEFS 30 YR CLIMATE
RETURN INTERVAL, WHICH QUITE SIMPLY SUGGESTS THAT THESE ARE
UNUSUAL AMOUNTS. THUS, CONFIDENCE IS INCREASING REGARDING THE
FORECASTED HEAVY RAINFALL THURSDAY INTO FRIDAY NIGHT AND A FLOOD
WATCH MAY BECOME NECESSARY WITH THE NEXT PACKAGE. WPC HAS PLACED
SOUTH FL IN THE DAY 3 EXCESSIVE HEAVY RAINFALL SLIGHT RISK. THERE
STILL REMAINS SOME UNCERTAINTY REGARDING HOW WIDESPREAD THIS EVENT
MAY BE, PERHAPS BEING FOCUSED ON THE SOUTHERN HALF OF THE CWA OR
COVERING THE ENTIRE FORECAST AREA. THIS WILL BE DETERMINED BY JUST
WHERE THE FRONT HANGS INTO FRIDAY. A FEW STRONGER THUNDERSTORMS
ARE ALSO POSSIBLE, WITH LLVL HELICITY VALUES STILL FAVORABLE,
H7-H5 LAPSE RATES POTENTIALLY TO 6.5C/KM AND H5 TEMPS TO -9C,
ESPECIALLY LATE THURS AFTERNOON AND THURS EVENING. OF COURSE,
CLOUD COVER MAY END UP BEING A MITIGATING FACTOR.

INTO FRIDAY EVENING, SIMILAR DIFFERENCES REMAIN BETWEEN
THE GFS AND ECMWF. THE ECMWF HAS MUCH HEAVIER RAINFALL BETWEEN
18Z FRI-0Z SAT, WITH A SHRTWV RIDING ALONG THE BOUNDARY, WHICH WAS
ABSENT FROM YESTERDAY'S RUN. 6HR ECMWF QPF FOR THIS TIMEFRAME IS
1-2" AND THE TREND IS TOWARDS HVY RAINFALL CONTINUING INTO FRIDAY
PM. HOWEVER PART OF THESE TOTALS MAY BE DUE TO CONVECTIVE
FEEDBACK.

THE FORECAST FOR SAT AND SUN IS LARGELY UNCHANGED, ALTHOUGH THE
FRONT MAY BE JUST TO OUR SOUTH, BUT POPS REMAIN IN THE FORECAST
WITH BREEZY NORTHEAST FLOW DELIVERING SHOWERS ALONG THE EAST
COAST. A HIGH RISK RIP CURRENT STATEMENT WILL BE NEEDED EVENTUALLY
FOR THIS WEEKEND ALONG THE EAST COAST.

RAINFALL AMOUNTS MAY PICK UP AGAIN INTO EARLY NEXT WEEK,
AS THE BOUNDARY IS PULLED BACK NORTH. BETTER AGREEMENT REGARDING
THIS FROM THE GFS/ECMWF TODAY, ALTHOUGH THE GFS IS STILL MUCH
STRONGER WITH AN AREA OF LOW PRESSURE DEVELOPING OFF THE EAST
CENTRAL COAST OF FLORIDA NEXT WEEK.

MARINE...

NE WINDS INCREASE ON FRIDAY, BUT MAIN WIND SURGE ON SAT BEHIND
THE FRONT AND CONTINUING INTO THE WEEKEND. THIS WILL BRING A
RETURN OF HAZARDOUS BOATING CONDITIONS ON BOTH THE GULF AND
ATLANTIC WATERS INTO EARLY NEXT WEEK WITH SMALL CRAFT ADVISORY
CONDITIONS LIKELY. WINDS TAIL OFF QUICKLY INTO MONDAY AND CONDS
IMPROVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  79  75  81 /  80  80  70  60
FORT LAUDERDALE  69  78  72  79 /  80  80  80  60
MIAMI            70  80  71  80 /  80  80  80  60
NAPLES           68  78  69  83 /  80  80  50  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...
LONG TERM....
AVIATION...99/RR
Hazardous weather outlook, Dec 2, 9:26 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
926 PM EST WED DEC 2 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
031430-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
926 PM EST WED DEC 2 2015

...A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF SOUTH FLORIDA AND THE ADJACENT GULF AND ATLANTIC WATERS. THE
PRIMARY THREAT IS CLOUD TO GROUND LIGHTNING, BUT THERE COULD BE
SOME GUSTY WINDS ALSO.

WIND: WINDS MAY GUST TO 45 MPH WITH THE HEAVIEST SHOWERS AND
OCCURRENCE OF ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HEAVY RAINFALL MAY LEAD TO FLOODING IN URBAN AREAS,
ESPECIALLY ALONG THE EAST COAST, THURSDAY AND FRIDAY. A FLOOD
WATCH MAY BECOME NECESSARY. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE, A FEW OF WHICH MAY BECOME STRONG, ESPECIALLY THURSDAY
AND THURSDAY NIGHT.

HAZARDOUS SEAS DUE TO WIND AND WAVES ARE EXPECTED SATURDAY AND A
SMALL CRAFT ADVISORY WILL LIKELY BE WARRANTED FOR PORTIONS OF
SOUTH FLORIDA WATERS.

THE THREAT OF RIP CURRENTS WILL INCREASE SATURDAY AND MAY PERSIST
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Dec 2, 10:16 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1016 PM EST WED DEC 2 2015

FLZ073-074-173-174-030415-
FAR SOUTH MIAMI-DADE COUNTY-COASTAL MIAMI DADE COUNTY-METROPOLITAN
MIAMI DADE-INLAND MIAMI-DADE COUNTY-
1016 PM EST WED DEC 2 2015

...A LINE OF SHOWERS WILL AFFECT SOUTHERN MIAMI-DADE AND SOUTHEASTERN
MAINLAND MONROE COUNTIES...

AT 1015 PM EST...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM 6
MILES EAST OF FLAMINGO TO NEAR JEWFISH CREEK BRIDGE TO 18 MILES
SOUTHEAST OF ROUTE 1/CARD SOUND ROAD SPLIT...AND MOVING NORTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
HOMESTEAD...CORAL GABLES...SOUTH MIAMI...BLACK POINT...HOMESTEAD
MIAMI SPEEDWAY...KENDALL...TURKEY POINT...THE REDLAND...HOMESTEAD
GENERAL AIRPORT...PINECREST...FLORIDA CITY...GOULDS...WEST PERRINE...
THE HAMMOCKS...CUTLER BAY...RICHMOND HEIGHTS...THE CROSSINGS...
RICHMOND WEST...WEST KENDALL AND HOMESTEAD BASE.

LAT...LON 2518 8086 2566 8059 2572 8015 2561 8031
      2553 8017 2556 8027 2553 8020 2552 8017
      2550 8034 2547 8034 2539 8033 2551 8018
      2535 8024 2538 8031 2534 8025 2534 8026
      2514 8067 2516 8065
TIME...MOT...LOC 0315Z 210DEG 32KT 2512 8082 2518 8046 2498 8016

99/RR

The radar

The Miami radar (KAMX), 25 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Miami-Dade

When
December 3, 2:15 AM EST
Where
Miami-Dade County, 2.85 mi WSW of Hialeah Gardens
Reported by
NWS Employee
Coordinates
25.830, -80.370

Heavy rain resulted in minor street and parking lot flooding in Doral.

Flash Flood, Miami-Dade

When
December 4, 6:00 AM EST to 4:00 PM EST
Where
Miami-Dade County, 1.86 mi SE of Pinewood to 2.04 mi ENE of Biscayne Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
25.830, -80.210

Heavy rain throughout the day lead to numerous flooded roads and road closures in Eastern Miami-Dade county. Road closures occurred in Aventura at NE 191st street from Biscayne Blvd (US1), and in El Portal, Little Haiti, and Miami-Beach. 1-2ft of standing water occurred in some places along the flooded roadways at times, lingering into the late evening hours.

Flood, Miami-Dade

When
December 4, 11:00 AM EST to December 6, 8:00 PM EST
Where
Miami-Dade County, 4.29 mi SW of Homestead Gen Avn Ar to 3.28 mi NW of Aladdin City
Cause
Heavy Rain
Crop damage
$1.0 million
Reported by
Broadcast Media
Coordinates
25.449, -80.589

Multi-day heavy rainfall lead to widespread crop damage in the Southwest Miami-Dade farmlands, especially in the Redland, Florida City and Homestead areas. Farmers reported damage ranging from rotting crops due to continuous rainfall to total loss from completely flooded fields. Yellow squash, zucchini and green beans were the main crops affected along with significant damage to other vegetable crops. Initial damage loss estimates are around 1 million dollars with a 70 to 80% loss in crop.

Flash Flood, Miami-Dade

When
December 5, 11:00 AM EST to 10:00 PM EST
Where
Miami-Dade County, 0.93 mi SE of Miami New Tamiami Ar to 1.86 mi W of South Miami Hgts
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
25.640, -80.420

Numerous reports of significant street flooding received throughout the Hammocks, Country Walk, the Crossings, Kendall Lakes, and Three Lakes areas of South Miami-Dade county. Road flooding was initially reported during the late morning hours with progressively increasing impacts through the afternoon and evening hours. Many roads became impassable with numerous road closures throughout the area. Many cars stalled out in the flood waters and had to be pushed out by tow trucks throughout the night. Zoo Miami reported numerous walkways and exhibits with standing water, forcing the relocation of zoo animals. Many animal exhibit moats were reported 6-8 feet above normal levels, forcing the closure of the zoo for several days. 9 to 10 inches of rain in 12 hours was measured by unofficial observers in The Hammocks and The Crossings. Miami Executive Airport set a record 24-hour rainfall record with 8.92 inches.

Heavy Rain, Miami-Dade

When
December 5, 11:15 AM EST to 4:30 PM EST
Where
Miami-Dade County, 0.93 mi ESE of Homestead to 1.38 mi ESE of Homestead
Reported by
Law Enforcement
Coordinates
25.466, -80.456

Several road closures in Homestead in the Villages of Homestead and Tennessee Estates subdivisions as a result of flooded roadways. Rainfall amounts were in the 6 to 7 inch range, most of it falling in less than 9 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605704, 605711, 605707, 605706, 605708.